Alert archive / New York / Special Weather Statements in 2022
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Jul 2, 2022, 2:21 AM EDT for Orange County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2022, 2:21 AM EDT (06:21 UTC)
- Expired
- Jul 2, 2022, 3:00 AM EDT
- In force
- 39 min
- Issued by
- NWS New York, NY
- Hail
- 0.25 in
- Wind
- 40
County Orange County, NY
The radar
The Albany radar (KENX), 121 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 6.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2295 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
058
WWUS81 KOKX 020621
SPSOKX
Special Weather Statement
National Weather Service New York NY
221 AM EDT Sat Jul 2 2022
NYZ067-020700-
Orange NY-
221 AM EDT Sat Jul 2 2022
...A strong thunderstorm will impact portions of Orange County
through 300 AM EDT...
At 221 AM EDT, Doppler radar was tracking a strong thunderstorm over
Howells, or near Middletown, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newburgh, Middletown, Port Jervis, Walden, West Point, Goshen,
Howells, New Windsor, Gardnertown, Chester, Montgomery, Florida,
Cuddebackville, Otisville and Huguenot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4150 7466 4150 7448 4157 7442 4163 7426
4160 7425 4158 7413 4161 7413 4160 7409
4161 7407 4158 7405 4159 7397 4156 7397
4153 7400 4146 7400 4140 7396 4133 7398
4131 7460 4136 7469 4139 7472
TIME...MOT...LOC 0621Z 268DEG 48KT 4151 7447
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
DSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 2, 1:43 AM EDT, 38 minutes earlier.
Area forecast discussion, Jul 2, 1:43 AM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service New York NY
143 AM EDT Sat Jul 2 2022
.SYNOPSIS...
A cold front will approach tonight into Saturday and works its
way through the area Saturday night and early Sunday. Weak high
pressure builds in Sunday into Sunday night and moves offshore
Independence Day afternoon. A warm front moves through early
Tuesday as associated surface low pressure passes to our north.
An associated cold front then moves through Tuesday night and
may stall just offshore. Unsettled weather could continue
through the end of next week.
&&
.NEAR TERM /THROUGH TODAY/...
A pre-frontal trough approaches from the west tonight ahead of
the main cold front. Regional radar mosaic depicts a line of
showers and thunderstorms stretching from the Ohio Valley
northeast to central Upstate NY. This is in response to some
middle level shortwave energy and the convergence along the
pre- frontal trough. CAMs indicate this activity should make its
way east into the area after midnight and generally during the
early morning hours. There is some question how much the line
remains in tact with a general consensus taking it across the
Lower Hudson Valley and southern CT during the early morning
hours.
The convection should become rooted above the surface and should
act on an unstable airmass with about 1000-2000 J/kg of MUCAPE.
It would not be surprising to see some of the convection make it
to the coast given this environment. There does not appear to
be a severe risk with this activity, but heavy downpours and
some gusty winds are possible. Have adjusted PoPs with the
higher probabilities inland, but high chance near the coast
around day break.
Any early morning showers and thunderstorms should push offshore
after 12z. Some of the CAMs keep some activity going across
eastern portions of the area, but this is uncertain at this
time. Have maintained a chance PoP in the morning, but trends
are favoring a lull in activity until later in the afternoon and
evening.
SPC maintains a slight risk of severe weather for a large
majority of the area Saturday afternoon and evening, while WPC
maintains a slight risk of excessive rainfall for the entire
area. The big questions pertains to whether how much, if any
will morning convection and debris clouds retard or mitigate
convection for later in the day when maximum diurnal heating
takes place. Unfortunately there continues to be a large degree
of disagreement among the various NWP / CAM camps regarding
timing and coverage around showers and t-storms. It appears
probabilities increase in the afternoon and evening. As far as
the meteorological details / ingredients that will be in place;
there does appear to be strong enough mid level flow to foster
35-45 kt of deep layer shear owing to a higher probability of
organized convection given convective initiation later in the
day. Any storms that develop will likely be of a multi-cellular
mode, to possibly a few supercellular storm mode. The main
hazard with convection would be strong to damaging winds, with a
secondary hazard and lower probability of one inch hail as mid-
level lapse rates are in question to some degree. Temperatures
will be well into the 80s, with the metro locations once again
getting to around 90.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM SUNDAY/...
Saturday night as the front moves slowly southeast look for the back
edge of the line of showers and storms to linger, especially across
southeastern portions of the area. Any stronger to potentially
severe weather will have ended by the mid to late evening, but some
showers will linger as the front stalls a bit through midnight.
Closer to daybreak is when the front will get more of a push to the
southeast and offshore. This is when the noticeably less humid air
begins to filter in from the northwest. Look for a noticeable change
across northwestern areas towards daybreak, and into Sunday morning
across coastal sections. Lows Saturday night will be in the lower
60s well inland, to the upper 60s and lower 70s for the immediate
coast and the NYC metro.
On Sunday look for some clouds around early, more so to the south
and east. Otherwise look for mostly sunny skies towards midday and
into the afternoon. Dew points come down noticeably going through
the day into mainly the middle and upper 50s. It will be a seasonably
warm day with temperatures in the 80s, with NE NJ getting into the
upper 80s to around 90.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Weak high pressure continues to build Sunday night allowing for dry
conditions and sunny to mostly sunny skies on Independence day.
Highs will be right around normal, in the 80s across the entire
area. High pressure moves offshore during the afternoon.
An active wx pattern could be shaping up for mid to late next week
as multiple disturbances ride atop a ridge over the central U.S. and
then head ESE toward the Northeast and/or Mid Atlantic in WNW flow
aloft between the ridge and an upper trough over eastern Canada.
Tuesday morning a warm front moves through the area as the flow
becomes southerly and strengthens. Associated surface low pressure
passes just to our north and will eventually drag a cold front
through Tuesday night. This system will bring chances of rain
starting early Tuesday through Tuesday night. With enough
instability progged, have also included a slight chance of
thunderstorms starting Tuesday afternoon.
Uncertainty increases after Tuesday night. An unsettled pattern
looks to continue through the end of the week and have maintained
slight chance to chance rain through Friday night.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
A cold front approaches from the northwest tonight and moves
into the region today and tonight.
VFR conditions are expected into overnight with mainly dry
conditions. However, chances for showers and thunderstorms
increase between 07Z and 12Z Saturday. Any storms will bring
potential MVFR visibilities. Also, MVFR stratus is expected for
some terminals east of NYC with IFR stratus possible for these
terminals.
Then after a lull in showers and thunderstorm activity to start
the day Saturday for morning into early afternoon, chances for
showers and thunderstorms increase Saturday afternoon into
Saturday evening. MVFR will be possible at times and IFR and
gusty winds will also be possible for some thunderstorms. The
window for thunderstorms placed in the TAF is 19-00Z in PROB30
group, but this time window could easily get changed on either
side by a few hours.
Winds will be SW around 10-12 kt through much of the TAF
period. There will be some gusts to near 20 kt for some
terminals into the overnight. Winds become more W-NW late in
the TAF period for the 30 hr TAF sites.
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments likely to refine timing of thunderstorms which could
be a few hours off from TAF.
.OUTLOOK FOR 06Z SUNDAY THROUGH WEDNESDAY...
.Sat night...Possible SHRA/TSRA in the evening with MVFR/IFR
possible. Otherwise, MVFR possible with patchy fog late
especially where winds become light.
.Sun...Mainly VFR, period of MVFR possible in AM.
.Mon...Mainly VFR.
.Tue...Chance of MVFR in SHRA. Slight chance of TSRA. SW gusts
15-20 kt.
.Wed...Mainly VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Small craft conditions take place across the ocean waters and the
bays of LI, along with eastern LI Sound through tonight, with
small craft conditions continuing for the ocean through the
first half of Saturday night. A general SW flow out ahead of a
cold front keeps sustained wind around 15 to 20 kt with some
gusts up to 25 kt, and ocean seas 4 to 6 ft. The winds then
decrease along with seas falling below small craft criteria late
Saturday night and into Sunday.
Winds and waves approach SCA criteria again on Tuesday as low
pressure passes to our north. Otherwise, conditions remain below
SCA criteria through the remainder of the period.
&&
.HYDROLOGY...
Showers and embedded thunderstorms are likely to bring pockets
of locally heavy rainfall at various times tonight until
Saturday evening resulting in some minor urban and poor drainage
flooding. At this time more substantial hydrologic impacts
appear unlikely. No hydrologic impacts are expected at this
time for the remainder of the period, Sunday through Friday.
&&
.TIDES/COASTAL FLOODING...
There is a high rip current risk for Saturday with a S-SW wind
wave and 5 to 6 ft waves.
A lingering southeast swell will result in a moderate rip
current risk on Sunday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk from 8 AM EDT this morning through this
evening for NYZ075-080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
ANZ331-332-340-345.
Small Craft Advisory until midnight EDT tonight for ANZ350-353-
355.
&&
SYNOPSIS...JE/JT
NEAR TERM...JE/DS
SHORT TERM...JE
LONG TERM...JT
AVIATION...BC
MARINE...JE/JT
HYDROLOGY...JE/JT
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 1, 4:31 PM EDT, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service New York NY 431 PM EDT Fri Jul 1 2022 ANZ331-332-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006- 103>108-NYZ067>074-078-079-176-177-022045- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield- Northern New Haven-Northern Middlesex-Northern New London- Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk- Northern Queens-Northern Nassau- 431 PM EDT Fri Jul 1 2022 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A cold front will bring strong to severe thunderstorms on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-080-081-178-179-022045- Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens- Southern Nassau- 431 PM EDT Fri Jul 1 2022 ...HIGH RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk for Saturday. There is also a moderate risk of rip current development for Sunday. A cold front will bring strong to severe thunderstorms on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 2, 12:30 AM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service New York NY
1230 AM EDT Sat Jul 2 2022
NYZ067-020515-
Orange NY-
1230 AM EDT Sat Jul 2 2022
...A strong thunderstorm will impact portions of Orange County
through 115 AM EDT...
At 1230 AM EDT, Doppler radar was tracking a strong thunderstorm near
High Point, or near Port Jervis, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Middletown, Port Jervis, Monroe, Walden, West Point, Goshen, Howells,
Chester, Montgomery, Florida, Cuddebackville, Otisville, Huguenot,
Unionville and Kiryas Joel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4150 7448 4157 7442 4160 7433 4163 7426
4163 7425 4160 7425 4158 7413 4161 7413
4136 7401 4125 7447 4136 7470 4137 7469
4139 7471 4140 7474 4143 7474 4143 7476
4145 7476 4146 7475 4149 7476
TIME...MOT...LOC 0430Z 247DEG 27KT 4136 7462
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DSSpecial weather statement, Jul 2, 1:31 AM EDT, 50 minutes before
Special Weather Statement
National Weather Service New York NY
131 AM EDT Sat Jul 2 2022
NYZ068-020615-
Putnam NY-
131 AM EDT Sat Jul 2 2022
...A strong thunderstorm will impact portions of central Putnam
County through 215 AM EDT...
At 130 AM EDT, Doppler radar was tracking a strong thunderstorm over
Cold Spring, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Carmel, Cold Spring, Fahnestock State Park, Patterson and Putnam
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4152 7353 4148 7354 4134 7396 4140 7395
4140 7396 4144 7398 4149 7393 4153 7360
TIME...MOT...LOC 0530Z 249DEG 32KT 4141 7392
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DSSpecial weather statement, Jul 2, 1:59 AM EDT, 22 minutes before
Special Weather Statement
National Weather Service New York NY
159 AM EDT Sat Jul 2 2022
CTZ005-020630-
Northern Fairfield CT-
159 AM EDT Sat Jul 2 2022
...A strong thunderstorm will impact portions of north central
Fairfield County through 230 AM EDT...
At 159 AM EDT, Doppler radar was tracking a strong thunderstorm near
New Fairfield, or near Pawling, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sherman, Brookfield and New Fairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4166 7350 4166 7349 4165 7349 4164 7350
4153 7345 4150 7344 4149 7344 4151 7339
4151 7338 4149 7337 4144 7353 4145 7354
4165 7352 4167 7351
TIME...MOT...LOC 0559Z 241DEG 19KT 4149 7356
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DSSpecial weather statement, Jul 2, 2:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
221 AM EDT Sat Jul 2 2022
NYZ067-020700-
Orange NY-
221 AM EDT Sat Jul 2 2022
...A strong thunderstorm will impact portions of Orange County
through 300 AM EDT...
At 221 AM EDT, Doppler radar was tracking a strong thunderstorm over
Howells, or near Middletown, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newburgh, Middletown, Port Jervis, Walden, West Point, Goshen,
Howells, New Windsor, Gardnertown, Chester, Montgomery, Florida,
Cuddebackville, Otisville and Huguenot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4150 7466 4150 7448 4157 7442 4163 7426
4160 7425 4158 7413 4161 7413 4160 7409
4161 7407 4158 7405 4159 7397 4156 7397
4153 7400 4146 7400 4140 7396 4133 7398
4131 7460 4136 7469 4139 7472
TIME...MOT...LOC 0621Z 268DEG 48KT 4151 7447
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DSThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 12:30 AM EDT | Special Weather Statement | OKX | Orange | 45 min |
| Jul 2, 12:53 AM EDT | Severe Thunderstorm Warning | OKX | Orange | 52 min |
| Jul 2, 1:31 AM EDT | Special Weather Statement | OKX | Putnam | 44 min |
| Jul 2, 1:59 AM EDT | Special Weather Statement | OKX | Putnam | 31 min |
| Jul 2, 2:55 PM EDT | Areal Flood Advisory | OKX | Suffolk | 84 min |
| Jul 2, 3:08 PM EDT | Areal Flood Advisory | OKX | Nassau, Suffolk | 65 min |
| Jul 2, 3:17 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 43 min |
| Jul 2, 3:23 PM EDT | Special Marine Warning | OKX | 37 min | |
| Jul 2, 3:33 PM EDT | Areal Flood Advisory | OKX | Suffolk | 80 min |
| Jul 2, 3:43 PM EDT | Special Marine Warning | OKX | 62 min | |
| Jul 2, 5:12 PM EDT | Special Marine Warning | OKX | 63 min | |
| Jul 2, 6:00 PM EDT | Severe Thunderstorm Warning | OKX | Putnam | 31 min |
| Jul 2, 6:21 PM EDT | Special Weather Statement | OKX | Suffolk | 39 min |
| Jul 2, 6:38 PM EDT | Special Marine Warning | OKX | 56 min | |
| Jul 2, 7:20 PM EDT | Special Marine Warning | OKX | 40 min | |
| Jul 2, 7:45 PM EDT | Special Weather Statement | OKX | Orange | 45 min |
| Jul 2, 5:19 PM EDT | Special Weather Statement | OKX | 56 min |
Nearby
Special Weather Statements in New York, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.